Wyoming, 2017Winter Storm in Wyoming, March 28, 2017
March 28, 2017 · NWS CYS · 2 events in 1 county or zone
An intense fast-moving low pressure system produced a brief period of heavy snow and strong north winds over the Snowy Range. Snow accumulations up to 12 inches were observed above 10000 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense fast-moving low pressure system produced a brief period of heavy snow and strong north winds over the Snowy Range. Snow accumulations up to 12 inches were observed above 10000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 28, 4:11 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 28, 4:11 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
511 AM MDT Tue Mar 28 2017
.SHORT TERM...(Today thru Wednesday)
Issued at 400 AM MDT Tue Mar 28 2017
Issued a dense fog advisory for the Arlington area and southern
Laramie Range through 14Z as many WYDOT obs in these zones show vis
below one quarter mile. We are currently seeing a break in the
precip across southeast WY, with light rain over the western
Nebraska Panhandle. Models continue to show the upper trough
amplifying into the Four Corners region through the day, with a
midlvl closed low developing over northern New Mexico by this
evening. Weak QG lift and upper level divergence will result in an
increasing coverage of precip across the CWA by late morning and
continuing through the evening. The 00Z guidance does show less QPF
in general across the region compared to yesterdays runs, as the low
center is further south. This is is a somewhat concerning trend for
snowfall amounts, as sfc temps are already marginal.
The main challenge with this event will be the snow level and
resulting impacts across southeast WY. Models have been rather
consistent at showing wet bulb zero heights of 7000-7500 feet
through the day, that drop to around 6000 feet by later this
evening. Not confident we will see snow accumulating on the road
surfaces through the afternoon outside of the mtns and southern
Laramie Range, especially considering the higher sun angle of late
March and not overly heavy snow rates. This may change by the
evening as colder sfc temps and lack of solar radiation allow the
road sfc temps to cool to near freezing. Overall, this looks like
an advisory level snow event for elevations above 7500 feet. Did
issue a Winter Storm Warning for the Snowy Range where accumulations
are highest. Uncertainty over precip type was too great in the
elevation range of 6500-7500 feet (Shirley Basin, Laramie, South
Laramie Range foothills) to issue a Winter Weather Advisory. Will
let the day shift monitor trends in these areas. Precip will taper
off across the southern areas after around midnight.
.LONG TERM...(Wednesday night through Monday)
Issued at 400 AM MDT Tue Mar 28 2017
Stay in an unsettled pattern with low pressures systems tracking
to our south every 2-3 days. Looks like a pretty wet system Friday
into early Saturday. This one should be rain for most locations with
maybe snow above 7500 feet. Then another system for Sunday night
into Monday. The Sunday system looks colder and could be a
widespread snow event. Will continue to monitor.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 508 AM MDT Tue Mar 28 2017
Low pressure over New Mexico will give the area lower ceilings
through the next 24 hours. Colder temperatures will change rain
over to snow later this morning.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Tue Mar 28 2017
No fire weather concerns through this week with widespread
precipitation expected across the district along with cooler
temperatures. Looking at systems every 2-3 days that will drop
wetting rains and mountain snows through the middle of next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 AM MDT Wednesday for WYZ114.
Winter Weather Advisory until 6 AM MDT Wednesday for WYZ103-104-
109-110-112-116.
Dense Fog Advisory until 8 AM MDT this morning for WYZ110-116.
NE...None.
&&
SHORT TERM...ZF
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...ZFHazardous weather outlook, Mar 28, 5:36 AM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
636 AM MDT Tue Mar 28 2017
WYZ103>106-109>118-291245-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
636 AM MDT Tue Mar 28 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of fog will occur from Arlington to Cheyenne through mid
morning. Visibilities will be reduced to below a quarter mile at
times, especially in the Arlington area and southern Laramie
Range.
Widespread rain and snow will occur across the area through
tonight. The snow level will be 7000 to 7500 feet through the day,
lowering to around 5500 feet by this evening. The highest snow
accumulations will remain confined to the mountains and the higher
terrain of the Laramie Range. Gusty north winds will also produce
patchy blowing snow during the afternoon and evening. A Winter
Storm Warning is in effect for the Snowy Range, with Winter
Weather Advisories for some areas along and west of the Laramie
Range.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Another storm system will affect the area Friday through Saturday,
bringing more rain and snow.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-291245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
636 AM MDT Tue Mar 28 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of rain will continue through tonight. The snow level will
lower to 5500 to 6000 feet by this evening, however snow
accumulations will be less than an inch.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Another storm system will affect the area Friday through Saturday,
bringing more rain and snow.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 28, 5:20 AM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
620 AM MDT Tue Mar 28 2017
WYZ117-118-281500-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Whitaker, Federal, Horse Creek,
and Cheyenne
620 AM MDT Tue Mar 28 2017
Areas of fog will occur over the next few hours from Cheyenne
westward to the south Laramie Range. Visibilities will be between
one half and one quarter mile. Motorists should prepare to slow
down when driving through the fog.
Winter Storm, Snowy Range
- When
- March 28, 6:00 AM MST to 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated a foot of snow.
Winter Storm, Snowy Range
- When
- March 28, 6:00 AM MST to 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated a foot of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 28 to 29, 20172 deaths · $1.5 million · EF1 · 72 events
- Tornadoes and Hail in Texas, March 28, 2017$153,000 · EF2 · 42 events
- Flash Flooding and Hail in Oklahoma, March 28 to 29, 20171 death · $9,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, March 28, 2017$250,000 · EF1 · 14 events
- Tornadoes and Hail in Texas, March 28, 2017EF0 · 22 events
- Tornado and Flash Flooding in Texas, March 28 to 29, 20172.69 in hail · 13 events
- Tornado and Hail in Texas, March 28, 2017EF0 · 10 events
- Lightning Strike in Kansas, March 28, 20171 injured · 1 event
- High Wind in Texas, March 28, 201760 kt wind · 8 events
- Hail and Damaging Winds in Texas, March 28, 2017$2,000 · 2 in hail · 6 events
- Winter Storm in Colorado, March 28 to 29, 20176 events
- Drought in Hawaii, March 28 to 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692525, 692526.